Nevada, 2009Winter Weather in Nevada, January 22, 2009
January 22, 2009 · NWS LKN · 3 events in 3 counties and zones
Freezing rain caused numerous traffic accidents throughout Elko county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain caused numerous traffic accidents throughout Elko county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 22, 4:43 AM PST, 17 minutes earlier.
Area forecast discussion, Jan 22, 4:43 AM PST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
443 AM PST THU JAN 22 2009
.SYNOPSIS...A SERIES OF LOW PRESSURE SYSTEMS WILL BRING UNSETTLED
WEATHER TO THE REGION THROUGH EARLY NEXT WEEK. TEMPERATURES WILL
BE SLIGHTLY ABOVE NORMAL THROUGH SATURDAY...TURNING SLIGHTLY
COLDER SATURDAY NIGHT...SUNDAY...AND INTO NEXT WEEK. SMALL SNOW
ACCUMULATIONS WILL LIKELY IN THE MOUNTAINS THROUGH SATURDAY...WITH
VALLEY AND MOUNTAIN ACCUMULATIONS POSSIBLE SATURDAY NIGHT THROUGH
TUESDAY.
&&
.SHORT TERM...TODAY THROUGH SATURDAY. COMPLEX PATTERN OVER THE
NEXT THREE DAYS. PRIMARY SUPPORT FOR PRECIPITATION IS UPPER
DIVERGENCE FROM 100KT JET. ISENTROPIC LIFT IS NOT EVIDENT. WENT
WITH FORECAST SOUNDINGS INSTEAD OF 700MB TEMPS FOR PRECIP TYPE.
WARM AIR ALOFT THIS MORNING COULD GIVE US SPOTTY FREEZING RAIN NE
THIRD OF FCST AREA. AFTER THAT TEMPS ALOFT BEGIN TO COOL. PRECIP
TYPE THROUGH THE SHORT TERM WILL BE PRIMARILY RAIN IN VALLEYS
IN THE DAYTIME...AND A RAIN/SNOW MIX AT NIGHT. THE MOUNTAINS WILL
SEE A RAIN/SNOW MIX IN THE DAYTIME...AND SNOW AT NIGHT. HOWEVER...
RUN-TOTAL QPF THROUGH THE NEXT 3 DAYS IS UP TO AN INCH NORTH AND A
HALF INCH SOUTH...DUE IN PART TO HEALTHY PWS OF 0.50 TO 0.60
INCHES THROUGH FRIDAY NIGHT. PWS DIMINISH TO 0.30 TO 0.40 INCHES
SATURDAY. BEST CHANCE FOR SIGNIFICANT SNOW WILL BE IN THE
MOUNTAINS OF NORTHERN HUMBOLDT AND NORTHERN ELKO COUNTIES. HIGHER
ELEVATIONS OF THE RUBIES WILL ALSO SEE A FEW INCHES. BEST SHOT OF
SNOW COULD BE FRIDAY...WITH WEAK CAA BRUSHING THE NORTH. REA
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. A LONG-WAVE TROUGH
WILL BE SITTING OVER THE WESTERN UNITED STATES THROUGH THE LONG
TERM...SO THE PERIOD WILL BE RATHER UNSETTLED. AT THE
START...SATURDAY NIGHT...A SHORT-WAVE TROUGH WILL EXTEND
SOUTHWESTWARD FROM NEAR SAN FRANCISCO INTO THE PACIFIC. A STRONGER
PIECE OF ENERGY WILL BE DIVING SOUTHWARD ALONG THE PACIFIC COAST
FROM WESTERN CANADA...AND THESE TWO FEATURES COMBINING WILL RESULT
IN A CLOSED-LOW FORMING OVER CALIFORNIA BY EARLY MONDAY. SOME ENERGY
AND PACIFIC MOISTURE WILL ESCAPE THE CLOSED LOW...EJECTING EASTWARD
SATURDAY NIGHT AND SUNDAY...AND THIS WILL KEEP SCATTERED SHOWERS
GOING ACROSS THE REGION.
THE GFS AND ECMWF HAVE NOW SWAPPED PLACES COMPARED TO LAST
NIGHT...WITH THE GFS NOW EJECTING THE CLOSED LOW FASTER THAN THE
ECMWF. HOWEVER...WHILE THE ECMWF DOES LINGER THE SYSTEM...IT SENDS
IT FAR ENOUGH SOUTH SO THAT BY THE MIDDLE OF NEXT WEEK THE WEATHER
SHOULD START TO DRY OUT AROUND HERE. STEADIEST PRECIPITATION WITH
THE CLOSED LOW IS EXPECTED TO AFFECT THE SOUTHERN AND WESTERN
PORTIONS OF THE CWA...MAINLY SUNDAY NIGHT AND MONDAY. HAVE BUMPED UP
POPS FOR MUCH OF THE SATURDAY NIGHT THROUGH MONDAY PERIOD...WHILE
LOWERING THEM IN THE MIDDLE OF THE WEEK. RCM &&
.AVIATION...STORM SYSTEM MOVING INTO THE REGION WILL PROVIDE MAINLY
RAIN SHOWERS ACROSS THE REGION TODAY. THERE COULD BE A FEW SLEET
PELLETS OR A VERY BRIEF PERIOD OF FREEZING RAIN AT KEKO EARLY THIS
MORNING AS THE PRECIPITATION STARTS...BUT TEMPERATURES SHOULD
RAPIDLY RISE ABOVE FREEZING ONCE IT DOES START. SHOWERS WILL BE MOST
CONCENTRATED AT KWMC AND KEKO DURING THE DAYLIGHT HOURS TODAY...WITH
SHOWERS BECOMING MORE NUMEROUS AROUND KELY AND KTPH THIS AFTERNOON
AND EVENING. CIGS AND VISIBILITY CAN DROP INTO MVFR RANGE TODAY AT
KWMC AND KEKO...AND DURING THE AFTERNOON AND EVENING AT KTPH AND
KELY. WINDS WILL BE LIGHT. RCM
&&
.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&
90/93/93
Hazardous weather outlook, Jan 21, 5:37 AM PST, 23 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
537 AM PST WED JAN 21 2009
NVZ013-030>037-221345-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
537 AM PST WED JAN 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS WILL BE POSSIBLE LATE TONIGHT THROUGH
FRIDAY...WITH AN INCH OR TWO OF SNOW POSSIBLE THURSDAY NIGHT IN
THE MOUNTAINS OF NORTHERN ELKO AND HUMBOLDT COUNTIES.
COLDER AIR WILL PUSH INTO THE FORECAST AREA SUNDAY...BRINGING THE
CHANCE OF MORE WIDESPREAD SNOW...WITH AN INCH OR TWO ACCUMULATION
POSSIBLE IN VALLEYS...AND A FEW INCHES POSSIBLE IN THE MOUNTAINS.
THE PATH AND STRENGTH OF THIS STORM IS STILL HIGHLY UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOW FALL TOTALS ACCORDING TO
STANDARD OPERATING PROCEDURE.
REA
Winter Weather, Sw & Sc Elko
- When
- January 22, 5:00 AM PST to 8:00 AM PST
- Where
- Sw & Sc Elko forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- NWS Employee
Law enforcement reported numerous traffic accidents due to ice covered roads from light freezing rain. One of the accidents near mile marker 338 (west of Wells) resulted in 2 fatalities from an overturned vehicle.
Winter Weather, N Elko Cnty
- When
- January 22, 5:30 AM PST to 9:00 AM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Law enforcement reported several traffic accidents due to ice covered roads from light freezing rain.
Winter Weather, X E Elko
- When
- January 22, 5:30 AM PST to 9:00 AM PST
- Where
- X E Elko forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Law enforcement reported several traffic accidents due to ice covered roads from light freezing rain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Puerto Rico, January 22, 20091 death · 2 events
- Extreme Cold in Florida, January 22, 20091 death · 1 event
- Wildfire in Texas, January 22 to 23, 20091 injured · $500,000 · 1 event
- Wildfire in Texas, January 22, 2009$85,000 · 1 event
- Wildfire in Arkansas, January 22, 2009$60,000 · 1 event
- Winter Storm and Winter Weather in Utah, January 22 to 27, 2009$20,000 · 5 events
- Winter Storm and Winter Weather in Colorado, January 22 to 27, 200914 events
- Frost and Freeze in Florida, January 22 to 23, 200911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142568, 142565, 142570.